West Virginia, 2016Damaging Winds in West Virginia, June 4, 2016
June 4, 2016 · NWS RNK · 2 events in 1 county or zone
A stationary boundary across the region would transition into a warm front, triggering a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary across the region would transition into a warm front, triggering a few severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 3:39 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 4, 3:39 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
439 PM EDT SAT JUN 4 2016
.SYNOPSIS...
A warm front extend from Michigan into North Carolina and a cold
front trails from Michigan to Texas. The warm front lift north
tonight and Sunday while the cold front moves east. By Monday
morning the cold front will extend from off the New England coast
into the Gulf coast region.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EDT Saturday...
Forecast area in a very moist and unstable airmass. MSAS analysis
showed the largest lifted index and CAPE values in the eastern
half of the county warning area as of 19Z/3PM. In general storms
were moving to the northeast around 15 MPH but environment has
enough shear in mid levels that some elements of multicell
clusters were moving southeast. Increasing areal coverage of
thunderstorms is expected through 00Z/8PM with a better chance
through that time of storm mergers and training cells.
Local WRF guidance and last few runs off HRRR showed the potential
for another round of showers and thunderstorms after 02Z/10PM but
not as strong and with limited areal coverage. Have kept
probability of precipitation up for the area ahead of the
approaching cold front.
Warm front was in the far eastern county warning area. Models
again suggest a layer of low clouds and the formation of fog
overnight. Locations that had rain this afternoon will likely have
fog Sunday morning. High amounts of moisture and dew points well
into the 60s will keep low temperatures mild. Highs on Sunday will
depend on the amount of cloud cover in the morning.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Saturday...
Models showed good agreement with best probability of
precipitation ahead of the front and with the timing of the front.
Limited showers and thunderstorms are expected along the actual
front that crossed through the area on Sunday night. Surface and
low level winds turn to the west behind the front as the eastern
long wave trof becomes established. Much drier air comes in behind
the front but deeper moisture does not get suppressed very far to
the south. Cooler air comes into the mountains with lower 850 mb
temperatures but does not make much progress past the Blue Ridge.
Multiple short waves embedded in the northwest flow will lead
upslope precipitation. Stated close to MAV guidance for maximum
and minimum temperatures through the period.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM EDT Saturday...
Behind the secondary cold front, we should see a reinforcing surge
of lower dewpoint air on gusty west/northwest winds. This will
bring a better push of a cooler air mass across the entire county
warning area. High pressure builds overhead on Wednesday and
remains over the area through Friday. WPC keeps the expected
tropical feature coming out of the Gulf of Mexico well south of
the Mid Atlantic region.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 150 PM EDT Saturday...
Stationary front extends from West Virginia into northern North
Carolina. This front will move north tonight and Sunday. The
region will be in a very moist and unstable airmass this afternoon
and evening. High confidence all airports will have thunderstorms
but timing is more questionable. Ceilings will be VFR outside of
showers and storms. Expect MVFR or lower with very heavy rain.
Wind gusts up to 40 knots are possible with any of the stronger
storms.
Instability, shear, forcing with an approaching trough will lead
to widespread showers and thunderstorm development tonight and
especially again on Sunday. Severe thunderstorms are possible on
Sunday, mainly easy of KLYH and KDAN.
Medium to high confidence of fog formation overnight with MVFR to
LIFR visibilities. Similar to pattern today, models depict storm
redevelopment after noon on Sunday.
EXTENDED DISCUSSION...
After the front moves east of the area Sunday night...a much
drier airmass will overtake the region. Deeper moisture does not
stray very far south of the forecast area but combined with deep
west to northwest winds...showers should be suppressed to the
south of KDAN. There could be a periods of upslope clouds and
showers across the mountains through Wednesday impacting KLWB and
KBLF the most. Otherwise...conditions appear to be largely VFR.
&&
.HYDROLOGY...
As of 215 PM EDT Saturday...
Flash Flood Watch will be expanded to cover
threat for the rest of the afternoon and into the evening.
Precipitable water values from 12Z were running about 150% of
normal. Models have these values by Sunday ranging from 1.5 to 2.0
inches. Very efficient warm rain process and rates will also raise
the flash flood threat.
Some areas in the watch have seen heavy rainfall the past few
days, so ground conditions are wet and will contribute to
excessive runoff if thunderstorms produce over an inch of rain in
less than an hour.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-034-035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001-002-
018.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/PM
HYDROLOGY...PMHazardous weather outlook, Jun 4, 3:49 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUN 4 2016
NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>044-507-508-
051100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
449 PM EDT SAT JUN 4 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
VAZ045>047-059-051100-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
449 PM EDT SAT JUN 4 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
NCZ003>005-019-020-VAZ032-033-043-051100-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
449 PM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
NCZ006-VAZ044-058-051100-
CASWELL-PITTSYLVANIA-HALIFAX-
449 PM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS A
STRONG COLD FRONT CROSSES THE REGION. THE PRIMARY THREAT WILL BE
DAMAGING WINDS, LARGE HAIL AND VERY HEAVY RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
In the hours before
Local storm report, Jun 4, 3:42 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 3 ENE BURNT CHIMNEY 37.12N 79.78W
06/04/2016 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON BOOKER T WASHINGTON HWY
&&
JRUCKMANLocal storm report, Jun 4, 3:51 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 N FINCASTLE 37.53N 79.88W
06/04/2016 BOTETOURT VA 911 CALL CENTER
2 TREES DOWN ON 500 AND 600 BLOCK OF OLD FINCASTLE RD.
VDOT REPORTING TO SCENE. TIME RADAR ESTIMATED.
&&
JRUCKMANSpecial weather statement, Jun 4, 4:15 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SAT JUN 4 2016
VAZ009-012-015-042215-
WYTHE-SMYTH-GRAYSON-
515 PM EDT SAT JUN 4 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRAYSON...EASTERN SMYTH
AND SOUTHWESTERN WYTHE COUNTIES...
AT 514 PM EDT...A STRONG THUNDERSTORM WAS OVER SUGAR GROVE...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
SPEEDWELL...
AND TROUTDALE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3696 8137 3679 8114 3658 8145 3658 8150
3669 8162
TIME...MOT...LOC 2114Z 216DEG 23KT 3674 8141
RABLocal storm report, Jun 4, 4:35 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 3 N MT AIRY 36.98N 79.21W
06/04/2016 PITTSYLVANIA VA 911 CALL CENTER
A FEW TREES DOWN ON DEERVIEW RD. NEAR RENAN RD. TIME
RADAR ESTIMATED.
&&
JRUCKMANSpecial weather statement, Jun 4, 5:31 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SAT JUN 4 2016
VAZ007-042330-
TAZEWELL-
631 PM EDT SAT JUN 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT TAZEWELL COUNTY...
AT 630 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN
GLEN BURKE...BANDY...AND TAZEWELL...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
TAZEWELL...
CEDAR BLUFF...
CLIFFIELD...
AND CLAYPOOL HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3722 8170 3721 8169 3721 8168 3720 8168
3721 8156 3722 8154 3723 8151 3724 8150
3710 8141 3701 8178 3715 8188
TIME...MOT...LOC 2230Z 228DEG 31KT 3714 8172
RABLocal storm report, Jun 4, 5:39 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SAT JUN 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG RICHLANDS 37.10N 81.80W
06/04/2016 TAZEWELL VA TRAINED SPOTTER
SPOTTER REPORTS SEVERAL LARGE TREES DOWN IN THE RICHLANDS
AREA.
&&
RABThunderstorm Wind, Mercer
- When
- June 4, 5:48 PM EST
- Where
- Mercer County, 1.38 mi S of Bluefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.250, -81.220
A tree was blown down by thunderstorm winds.
Thunderstorm Wind, Mercer
- When
- June 4, 6:20 PM EST
- Where
- Mercer County, Lashmeet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -81.200
A tree was blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 4 to 5, 2016$50,000 · 17 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Damaging Wind in Ohio, June 4, 2016$60,000 · 74 kt wind · 1 event
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642061, 642060.